Flood, Gallatin
- When
- January 1, 12:00 AM CST to January 12, 6:00 AM CST
- Where
- Gallatin County, Shawneetown to 2.99 mi S of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
Heavy rains toward the end of December sent several rivers, including the Ohio and Mississippi Rivers, above flood stage from December into the first part of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Heavy rains toward the end of December sent several rivers, including the Ohio and Mississippi Rivers, above flood stage from December into the first part of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas. Some lesser-traveled roads in the bottomlands were flooded. The exception was on the Ohio River at Cairo, where moderate flooding occurred. The river crested at 49.38 feet on the Cairo gage on the 6th. Flood stage at Cairo is 40 feet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 10:50 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1050 PM CST Mon Dec 31 2018 .UPDATE... Issued at 916 PM CST Mon Dec 31 2018 Minor update to reflect return of cold air stratus back across the WFO PAH forecast area. Adjusted wind gusts to reflect the slower transition of the loss of higher wind gusts over Illinois, West Kentucky, and southwest Indiana as surface pressure gradient slowly weakens with the departing surface low. Temperatures and dewpoint trends remain on track. Temperatures will be in the 40s to start 2019 at midnight. && .SHORT TERM...(Tonight through Wednesday night) Issued at 259 PM CST Mon Dec 31 2018 Much colder air will settle into the forecast area tonight and new Years Day as a 1040 mb surface high pushes southeast out of the northern Plains and into the Ohio Valley. The brunt of the colder air will arrive behind a dry, secondary cold frontal passage later tonight that will shift our winds more northerly by day break. Day time highs New Years Day and Wednesday will only make it to from near 40 to the mid 40s, more typical numbers for early January. Weak over running over the sfc high may get going Wednesday night as h50 winds turn more west-southwesterly in response to an upper low moving east from the Four Corners region toward the southern Plains. It remains uncertain as to how far north the over running precip will make it into the drier air in place over the forecast area. Most models, including the 12z GEFS mean QPF are either dry, or end any light precip before sfc temps drop close to freezing later Wednesday night. Thus, at this time, it is looking more like a non-event as far as impacts are concerned. .LONG TERM...(Thursday through Monday) Issued at 259 PM CST Mon Dec 31 2018 Models take a surface low from Louisiana around midday Thursday into west Kentucky Friday morning. Precipitation chances will spread from south to north through the day Thursday and continue into Friday as the low rotates through the PAH forecast area, ending from west to east late Friday into Friday evening. Based on the track of the low, models are trending warmer, and this reduces our chances of a rain/snow mix Thursday night, which is now confined to mainly southern Illinois and southeast Missouri. Our best chances will be Thursday night into Friday morning, and went likely to categorical pops for these time periods. Dry conditions will return after 06z Saturday. High pressure will build over the southeast U.S. for the weekend. Southerly winds will help provide above normal temperatures Saturday through Monday. A low pressure over the Central Plains Monday will be lifting a warm front northward. This will bring chances a rain back to mainly the northwest half of our region on Monday. && .AVIATION... Issued at 1050 PM CST Mon Dec 31 2018 Dry slot (and VFR ceilings) will gradually work east of the WFO PAH TAF locations after 07z Tuesday, with MVFR ceilings dominating the remainder of the time. Again most ceilings will remain between 1000 and 2500 feet AGL through the forecast period. There may be some brief scattered cloud decks that will drop below 1000 feet, but this should not be significant for general aviation at this time. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...Smith SHORT TERM...GM LONG TERM...RST AVIATION...Smith
Hazardous Weather Outlook National Weather Service Paducah KY 341 PM CST Mon Dec 31 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012145- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 341 PM CST Mon Dec 31 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Though a touch of wintry weather cannot be ruled out Wednesday night and again Thursday night, no real impacts are expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM TSTM WND DMG 5 SW SYMSONIA 36.86N 88.57W
12/31/2018 GRAVES KY NWS STORM SURVEY
NWS DAMAGE SURVEY FOUND STRAIGHT LINE WIND
DAMAGE WITH ESTIMATED PEAK WINDS OF 75 MPH.
THE DAMAGE STARTED AT 11:52 AM CST 5 MILES
SW OF SYMSONIA, KY, AND ENDED AT 11:53 AM
CST 4.5 MILES W OF SYMSONIA, KY. THE DAMAGE
PATH WAS 1 MILE IN LENGTH WITH A MAXIMUM
PATH WIDTH OF 0.4 MILES. AT LEAST THREE
BUILDINGS WERE DAMAGED, INCLUDING THE ROOF
STRUCTURE BEING LIFTED OFF A CARPORT.
SEVERAL TREES OR TREE LIMBS WERE BROKEN.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
858 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM DOWNBURST 4 W PADUCAH 37.10N 88.68W
12/31/2018 MCCRACKEN KY NWS STORM SURVEY
NWS DAMAGE SURVEY FOUND THAT A MICROBURST
WITH ESTIMATED PEAK WINDS OF 80 MPH OCCURRED
IN PADUCAH. THE EVENT BEGAN AT 11:47 AM CST
ABOUT 4 MILES W OF DOWNTOWN PADUCAH (JUST
EAST OF THE INTERSECTION OF CAIRO RD. AND
I-24) AND ENDED AT 11:48 AM CST 3.5 MILES NW
OF DOWNTOWN PADUCAH (JUST NORTH OF THE
INTERSECTION OF CAIRO RD. AND NOBLE RD.).
THE DAMAGE WAS GENERALLY ALONG AND NORTH OF
CAIRO RD. AND EAST OF I-24. LOSS OF METAL
SIDING OR ROOFING OCCURRED ON AT LEAST THREE
BUSINESSES AND AT LEAST ONE HOME. AN HVAC
UNIT WAS DISLODGED ATOP RURAL KING. METAL
FENCING WAS BLOWN OFF A BUSINESS ON MOODY
RD. SEVERAL TREES OR TREE LIMBS WERE BROKEN
OR DAMAGED, AND TWO POWER AND SECURITY LIGHT
POLES WERE DAMAGED OR BLOWN OVER.
&&
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM TSTM WND DMG 4 SE SAINT HENRY 38.17N 86.89W
12/31/2018 SPENCER IN PUBLIC
PRELIMINARY REPORT. SHED/OUTBUILDING
COMPLETELY TORN APART/DESTROYED. SMALL
YARDBARN DESTROYED. ROOFING/SHINGLES MISSING
FROM HOUSE, FLASHING OFF OF GARAGE AND UNDER
PORCH. NEIGHBOR WITH PART OF ROOF TORN OFF
OF HOME. DELAYED REPORT. TIME ESTIMATED FROM
RADAR.
&&
DWSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1016 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM TSTM WND DMG 6 N METROPOLIS 37.24N 88.71W
12/31/2018 MASSAC IL PUBLIC
A LARGE OAK TREE FELL ACROSS A DRIVEWAY 1 MILE SOUTH OF
ROUND KNOB.
1147 AM TSTM WND DMG 2 NW PADUCAH 37.09N 88.66W
12/31/2018 MCCRACKEN KY PUBLIC
ROOF DAMAGE REPORTED AT THE RURAL KING INCLUDING AN AC
UNIT THAT WAS TORN OFF THE ROOF.
1154 AM TSTM WND DMG 4 W SYMSONIA 36.90N 88.58W
12/31/2018 GRAVES KY EMERGENCY MNGR
SIGNIFICANT DAMAGE TO A BARN ON KY 994 ACROSS FROM THE
NORTH GRAVES FIRE DEPARTMENT.
1210 PM TSTM WND DMG MURRAY 36.61N 88.32W
12/31/2018 CALLOWAY KY TRAINED SPOTTER
DOWNED TREES REPORTED IN MURRAY AND ON THE NORTH SIDE OF
CALLOWAY COUNTY.REPORT OF A DOWNED TREE BLOCKING RADIO
ROAD CLOSE TO THE NORTHSIDE BAPTIST CHURCH. SCATTERED
POWER OUTAGES ALSO REPORTED IN MURRAY AND NORTH SIDE OF
COUNTY.
1215 PM TSTM WND DMG BENTON 36.85N 88.36W
12/31/2018 MARSHALL KY EMERGENCY MNGR
8000 REPORTED WITHOUT POWER IN MARSHALL COUNTY.
1234 PM TSTM WND DMG STURGIS 37.55N 87.99W
12/31/2018 UNION KY EMERGENCY MNGR
KY 365/N MONROE ST. BLOCKED DUE TO A BUILDING WITH
STRUCTURAL DAMAGE.
1238 PM TSTM WND DMG CADIZ 36.87N 87.82W
12/31/2018 TRIGG KY 911 CALL CENTER
NUMEROUS DOWNED TREES AND TREE DAMAGE REPORTED ACROSS THE
COUNTY.
1238 PM TSTM WND DMG CADIZ 36.87N 87.82W
12/31/2018 TRIGG KY TRAINED SPOTTER
NUMEROUS POWER OUTAGES REPORTED ACROSS THE COUNTY.
1245 PM TSTM WND DMG HAWKINS 37.03N 87.65W
12/31/2018 CHRISTIAN KY TRAINED SPOTTER
TREES DOWN AND 85MPH WINDS MEASURED IN HAWKINS NEAR HWY
91 AT MILE MARKER 15.
0105 PM TSTM WND GST 2 SW HOPKINSVILLE 36.83N 87.52W
12/31/2018 M68.00 MPH CHRISTIAN KY TRAINED SPOTTER
&&
K. SMITHPRELIMINARY LOCAL STORM REPORT...SUMMARY...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1033 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND GST HAWKINS 37.03N 87.65W
12/31/2018 M85 MPH CHRISTIAN KY TRAINED SPOTTER
MEASURED WINDS OF 80 TO 85 MPH IN HAWKINS
NEAR HIGHWAY 91 AT MILE MARKER 15.
0105 PM TSTM WND GST 2 SW HOPKINSVILLE 36.83N 87.52W
12/31/2018 M68 MPH CHRISTIAN KY TRAINED SPOTTER
1215 PM TSTM WND GST 3 ESE KIRKSEY 36.66N 88.37W
12/31/2018 M59 MPH CALLOWAY KY AWOS
AWOS STATION CEY, MURRAY KY.
1146 AM TSTM WND DMG 6 N METROPOLIS 37.24N 88.71W
12/31/2018 MASSAC IL PUBLIC
A LARGE OAK TREE FELL ACROSS A DRIVEWAY 1
MILE SOUTH OF ROUND KNOB.
1147 AM DOWNBURST 4 W PADUCAH 37.10N 88.68W
12/31/2018 MCCRACKEN KY NWS STORM SURVEY
NWS DAMAGE SURVEY FOUND THAT A MICROBURST
WITH ESTIMATED PEAK WINDS OF 80 MPH OCCURRED
IN PADUCAH. THE EVENT BEGAN AT 11:47 AM CST
ABOUT 4 MILES W OF DOWNTOWN PADUCAH (JUST
EAST OF THE INTERSECTION OF CAIRO RD. AND
I-24) AND ENDED AT 11:48 AM CST 3.5 MILES NW
OF DOWNTOWN PADUCAH (JUST NORTH OF THE
INTERSECTION OF CAIRO RD. AND NOBLE RD.).
THE DAMAGE WAS GENERALLY ALONG AND NORTH OF
CAIRO RD. AND EAST OF I-24. LOSS OF METAL
SIDING OR ROOFING OCCURRED ON AT LEAST THREE
BUSINESSES AND AT LEAST ONE HOME. AN HVAC
UNIT WAS DISLODGED ATOP RURAL KING. METAL
FENCING WAS BLOWN OFF A BUSINESS ON MOODY
RD. SEVERAL TREES OR TREE LIMBS WERE BROKEN
OR DAMAGED, AND TWO POWER AND SECURITY LIGHT
POLES WERE DAMAGED OR BLOWN OVER.
1147 AM TSTM WND DMG 2 NW PADUCAH 37.09N 88.66W
12/31/2018 MCCRACKEN KY PUBLIC
ROOF DAMAGE REPORTED AT THE RURAL KING
INCLUDING AN AC UNIT THAT WAS TORN OFF THE
ROOF.
1152 AM TSTM WND DMG 5 SW SYMSONIA 36.86N 88.57W
12/31/2018 GRAVES KY NWS STORM SURVEY
NWS DAMAGE SURVEY FOUND STRAIGHT LINE WIND
DAMAGE WITH ESTIMATED PEAK WINDS OF 75 MPH.
THE DAMAGE STARTED AT 11:52 AM CST 5 MILES
SW OF SYMSONIA, KY, AND ENDED AT 11:53 AM
CST 4.5 MILES W OF SYMSONIA, KY. THE DAMAGE
PATH WAS 1 MILE IN LENGTH WITH A MAXIMUM
PATH WIDTH OF 0.4 MILES. AT LEAST THREE
BUILDINGS WERE DAMAGED, INCLUDING THE ROOF
STRUCTURE BEING LIFTED OFF A CARPORT.
SEVERAL TREES OR TREE LIMBS WERE BROKEN.
1154 AM TSTM WND DMG 4 W SYMSONIA 36.90N 88.58W
12/31/2018 GRAVES KY EMERGENCY MNGR
SIGNIFICANT DAMAGE TO A BARN ON KY 994
ACROSS FROM THE NORTH GRAVES FIRE
DEPARTMENT.
1210 PM TSTM WND DMG MURRAY 36.61N 88.32W
12/31/2018 CALLOWAY KY TRAINED SPOTTER
DOWNED TREES REPORTED IN MURRAY AND ON THE
NORTH SIDE OF CALLOWAY COUNTY.REPORT OF A
DOWNED TREE BLOCKING RADIO ROAD CLOSE TO THE
NORTHSIDE BAPTIST CHURCH. SCATTERED POWER
OUTAGES ALSO REPORTED IN MURRAY AND NORTH
SIDE OF COUNTY.
1215 PM TSTM WND DMG BENTON 36.85N 88.36W
12/31/2018 MARSHALL KY EMERGENCY MNGR
8000 REPORTED WITHOUT POWER IN MARSHALL
COUNTY.
1234 PM TSTM WND DMG STURGIS 37.55N 87.99W
12/31/2018 UNION KY EMERGENCY MNGR
KY 365/N MONROE ST. BLOCKED DUE TO A
BUILDING WITH STRUCTURAL DAMAGE.
1238 PM TSTM WND DMG CADIZ 36.87N 87.82W
12/31/2018 TRIGG KY TRAINED SPOTTER
NUMEROUS POWER OUTAGES REPORTED ACROSS THE
COUNTY.
1238 PM TSTM WND DMG CADIZ 36.87N 87.82W
12/31/2018 TRIGG KY TRAINED SPOTTER
NUMEROUS POWER OUTAGES REPORTED ACROSS THE
COUNTY.
1245 PM TSTM WND DMG HAWKINS 37.03N 87.65W
12/31/2018 CHRISTIAN KY TRAINED SPOTTER
TREES DOWN AND 85MPH WINDS MEASURED IN
HAWKINS NEAR HWY 91 AT MILE MARKER 15.
0119 PM TSTM WND DMG ELKTON 36.81N 87.15W
12/31/2018 TODD KY 911 CALL CENTER
TREES DOWN COUNTYWIDE. TIME ESTIMATED FROM
RADAR.
0123 PM TSTM WND DMG GREENVILLE 37.20N 87.18W
12/31/2018 MUHLENBERG KY 911 CALL CENTER
TREES DOWN COUNTYWIDE. TIME ESTIMATED FROM
RADAR.
0144 PM TSTM WND DMG 4 SE SAINT HENRY 38.17N 86.89W
12/31/2018 SPENCER IN PUBLIC
PRELIMINARY REPORT. SHED/OUTBUILDING
COMPLETELY TORN APART/DESTROYED. SMALL
YARDBARN DESTROYED. ROOFING/SHINGLES MISSING
FROM HOUSE, FLASHING OFF OF GARAGE AND UNDER
PORCH. NEIGHBOR WITH PART OF ROOF TORN OFF
OF HOME. DELAYED REPORT. TIME ESTIMATED FROM
RADAR.
&&PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1043 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM NON-TSTM WND DMG STURGIS 37.55N 87.99W
12/31/2018 UNION KY EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
STURGIS. KY 365/N MONROE ST. BLOCKED DUE TO
A BUILDING WITH STRUCTURAL DAMAGE. EMERGENCY
MANAGER DESCRIBED BUILDING AS OLD AND
STRUCTURALLY COMPROMISED. ESTIMATED WINDS
WERE 45 MPH.
&&
DWSThe national radar mosaic for the moment the first event began.
8 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797907, 797914, 797911, 797913, 797935, 797908, 797916, 797938.